Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Help, please, Doctors. Effexor and ?? question

Posted by JohnL on June 11, 1999, at 3:36:24

In reply to Help, please, Doctors. Effexor and ?? question, posted by Racer on June 10, 1999, at 21:55:03

> Hi, I'm taking Effexor XR, now at 225mg/day. It's relieving the anxiety that usually goes along with depression for me, but interfering with my ability to sleep and (most importantly) not fixing the depression.
> My depression is worse in some ways now than without the medication. For one thing, I'm equally despondant, but without the lack of motivation which has proven helpful for me when I've been suicidal in the past. This is the first anti-depressant which has been relatively side effect free for me, but it's just not helping the depression.
> My own doctor will not listen to me. When I called to tell her that I'd spent four days straight crying and wanting to kill myself, she said that "meds won't help you. You have too many problems you'll have to work out before the meds will make you feel better." NOT therapeutic, by the way, if you're thinking of telling your own patients that. Anyway, one of the things that she said was that I should stay on the Effexor if it's doing anything at all, because she considers it successful if there is any relief in symptoms whatsoever. I'm really frightened right now, because I don't want to be dead, just to get some relief.
> So, here's my question: since Effexor is effective against the anxiety, and pretty easy on the side effects, is there anything that can be combined with it that might help with the depression? My doctor says that anti-depressants are never ever used in combination. That it must be one drug only, no matter what. This is different from most of what I've been reading, which says that combinations of drugs often work better than single drugs. Any information about any of this would be greatly appreciated.
> My greatest concerns are weight gain and sleepiness/grogginess, and lowered blood pressure. My blood pressure averages 90/60, so it can't go much lower. The other drugs I've tried have packed the pounds on me, 50 to 70 pounds. That is just not acceptable. The grogginess is self explanatory.
> I've tried Paxil (good for the depression, packed on 50 pounds or so, and made me anorgasmic and groggy), sinquan (for pain - lowered bp), nortriptyline (weight gain, somewhat effective on depression) and serzone (thoroughly awful). Any suggestions?
> Thanks for your time and advice.

Racer, I'm not a doc, just a depressed and concerned responder to your post. Based on what you claim, your doc should be replaced with another. That cliche claim that you need therapy to make the drug work is simply a symptom of the doc's ignorance or frustration at being impotent to terminating your suffering. Sure, therapy is helpful along with the drug, they work together better than either alone. But in the absence of therapy, the right med should bring substantial relief. Cinical researchers judge "success" usually by either a 50% reduction of Hamilton scores, or a Hamilton score less than a certain number (usually representing more than a 50% reduction of symptoms). If your doc has never even given you a test to establish a baseline to begin with, so as to objectively determine progress, then he/she might as well try an ocean voyage without a compass. Even my own humble neighborhood clinic, a Nurse Practitioner (not even a doc!), gave me this test on my very first visit before venturing a diagnosis. Your post sounds like you would score pretty badly on a test right now, FAR from what would be called success. Effexor IS combined with all sorts of meds, proof and examples abound on the net. (Doesn't this doc keep up?) And when things aren't going well, AT LEAST a doc should offer optimism, reassurance, hope. I had a psychiatrist just as you describe, horrible people skills (the most important skill required for the job!). Sorry, I get real upset when I see someone suffering in the hands of a perceived ignorant doctor. If you are going to suffer and deal with frustrating response to a drug, at the very least you need a concerned (not defensive) doctor who knows a lot about depressive disorders and has a decent bed-side manner. Who pays who anyway? (You're the boss). JohnL.




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:JohnL thread:7271